New Mexico, 2025

Dust Storm and Damaging Wind in New Mexico, August 12, 2025

August 12, 2025 · NWS EPZ · 3 events in 3 counties and zones

A weak upper trough extending southwest to northeast across the area triggered thunderstorms over southwest New Mexico. One storm became severe with wind gusts over 70 mph and outflow winds created areas of blowing dust around Interstate 10.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A weak upper trough extending southwest to northeast across the area triggered thunderstorms over southwest New Mexico. One storm became severe with wind gusts over 70 mph and outflow winds created areas of blowing dust around Interstate 10.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 12, 11:07 AM MST, 5 hours 28 minutes earlier. Its key messages:

  • Updated at 1111 AM MDT Tue Aug 12 2025
  • Daily thunderstorm chances expected with Tuesday and Friday the most active. Low flash flood threat returns Friday and Saturday.
  • High temperatures in the lowlands stay in the mid to upper 90s through the work week.
Area forecast discussion, Aug 12, 11:07 AM MST, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1207 PM MDT Tue Aug 12 2025

...New DISCUSSION, AVIATION, FIRE WEATHER...

.KEY MESSAGES...
Updated at 1111 AM MDT Tue Aug 12 2025

-  Daily thunderstorm chances expected with Tuesday and Friday the
   most active. Low flash flood threat returns Friday and Saturday.

-  High temperatures in the lowlands stay in the mid to upper 90s
   through the work week.

&&

.DISCUSSION...
Issued at 1111 AM MDT Tue Aug 12 2025

Today, and this evening, the Borderland sits between upper level
ridging to our west, and a sharp trough to our east. Thus we are
under a deep northerly flow aloft regime, with a disturbance
tracking into the forecast area from the north. Our morning
sounding showed plenty of moisture in place with over 1" PWAT, and
surface dewpoints in the U40s to M50s. Thus we have more than
adequate moisture in place for storm development. Stability
parameters show our region with 1500 J/kg and LIs at -4 to -6 this
afternoon and evening. Moisture and heat instability, with the
added dynamics of the minor disturbance dropping in from the
north, should result in an active aftn/evening/possibly overnight,
of shower and storm development.

For WED and THU, the dome of high pressure to our west, shifts
east and recenters to our north and northeast. This looks to
place a more NE flow aloft over our region, which should skew our
moisture, and focus it over our areas west of the Rio Grande.
Thus, we expect there to be a drop in rain/storm coverage over
our eastern areas, and more storms over our western areas. Our
area mountains will continue to see plenty of early/mid afternoon
storm activity. This should also allow for some warming over
areas in the Rio Grande Valley and eastward. Thus expect storms to
focus over the Continental Divide area, with only isolated storms
east of a DMN to TCS line.

For FRI and SAT, the same dome of high pressure continues to shift
further east, and over the MS river valley, while the next west
coast trough move ashore over the western states. This will
transition our mid and upper level flow trajectories to southerly,
with a tight focus of monsoonal moisture moving back in from the
south, over E AZ/and S NM/Far West Texas. This will mean a CWA
wide healthy increase in atmospheric moisture, which should result
in widespread showers and storms across the forecast area. We will
likely be having to be mindful of heavy rain and flash flood
potential during this period. This scenario would also lead to
lower temperatures, with daily highs at or slightly below the
seasonal normals.

For the rest of the cycle, there does not appear to be any
significant changes in the forecast elements, despite the high
trying to work back west over. The moisture in place looks to get
trapped over the region, with daily recycling, leading to a fairly
consistent day-to-day round of PM showers and storms, with
relatively flat temperatures in the ballpark of daily normals.

&&

.AVIATION...
(18Z TAFS)
Issued at 1111 AM MDT Tue Aug 12 2025

Mid day clearing continues after overnight precipitation activity
tracked south of the region, but early afternoon clouds should
redevelop over area high terrain by 19-20Z. Lowlands will see
FEW110-130 aft 22Z, with SCT250 before. Expect VFR for most of
the day period, with increasing chances for TEMPO MVFR over the
lowland TAF sites aft 22-23Z for KTCS and KDMN, where we have VCTS
in the TAFS. Confidence is a bit too low for TS mention in the
KLRU and KELP TAFs, but all TAFs may need amending as SHRA and
TSRA walk south through the late aftn/early eve (23-03Z) from the
mountains. Temporary lower CIGS and possible VSBY restrictions due
to gusty winds and blowing dust AFT 23Z. Strong outflow gusts to
40kts and BLDU are possible, most likely at KDMN. Outside of
gusty outflows, winds will be mostly from E-SE in the 08-15kt
range.

&&

.FIRE WEATHER...
Issued at 1111 AM MDT Tue Aug 12 2025

Moisture has worked back into the region to help raise back up RH,
and provide some ISO to SCT rain showers across the region. This
also helped to drop temperatures back to close to normal. Expect
another round of mountain storms this afternoon/eve, with more
gusty outflows likely.

Broad-scale flow will shift moisture west for WED and THU, with
drier air east; thus rain/storm chances shift west, with possible
burn scar flooding in the Gila Region and low storm coverage
elsewhere. Eastern areas will likely see fewer storms, and warmer
temperatures, with a dip in minRH these days.

For FRI and SAT, we see another shift in flow, as high pressure
moves to our east. This will bring back a deep moist southerly
flow into the region, with monsoon moisture substanially
increased. We should see a period of active monsoon pattern
weather, with more scattered to numerous area- wide rain and
storms. This period will have higher threat of heavy rain and
flash flooding. Overnight recoveries will be very good through the
week, especially tonight and into the weekend. Temperatures will
be near average for the forecast period. Night RH recoveries will
be good. Day RM minimums will be somewhat elevated (expect lower
for WED/THU).

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  97  74  98  76 /  30  40  20  20
Sierra Blanca            93  65  92  66 /  50  40  40  20
Las Cruces               93  67  93  68 /  10  50  20  30
Alamogordo               93  67  93  69 /  30  30  20  10
Cloudcroft               69  49  70  51 /  70  40  40  10
Truth or Consequences    92  67  94  69 /  30  20  20  10
Silver City              89  60  88  62 /  60  40  70  30
Deming                   97  67  98  68 /  20  50  20  30
Lordsburg                95  66  95  66 /  20  50  40  50
West El Paso Metro       95  72  95  74 /  30  40  20  20
Dell City                95  68  95  69 /  50  20  20  10
Fort Hancock             97  72  96  73 /  50  40  30  20
Loma Linda               88  66  88  68 /  40  30  20  10
Fabens                   95  71  96  71 /  40  40  20  20
Santa Teresa             93  69  93  71 /  20  40  10  20
White Sands HQ           94  70  95  73 /  10  40  20  20
Jornada Range            92  67  93  68 /  20  40  20  20
Hatch                    95  67  96  68 /  10  40  20  20
Columbus                 95  69  96  71 /  20  40  10  30
Orogrande                92  67  92  68 /  20  30  20  10
Mayhill                  78  54  81  56 /  70  30  50  10
Mescalero                81  53  82  55 /  70  40  40  10
Timberon                 78  53  79  55 /  60  30  40  10
Winston                  85  55  86  56 /  50  30  50  20
Hillsboro                92  62  93  63 /  50  40  40  30
Spaceport                92  64  93  66 /  20  30  20  20
Lake Roberts             90  55  88  57 /  60  40  70  40
Hurley                   91  62  91  62 /  60  40  50  30
Cliff                    96  62  96  64 /  60  30  60  30
Mule Creek               92  60  91  63 /  50  30  50  30
Faywood                  90  62  89  64 /  50  50  40  30
Animas                   96  65  96  66 /  30  50  40  60
Hachita                  95  64  94  66 /  20  50  30  40
Antelope Wells           94  64  93  65 /  40  50  30  50
Cloverdale               90  63  89  63 /  50  60  40  60

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

FORECASTER...14-Bird

In the hours before

Special weather statement, Aug 12, 1:54 PM MST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service El Paso TX
254 PM MDT Tue Aug 12 2025

NMZ426-122115-
Southern Gila Region Highlands/Black Range NM-
254 PM MDT Tue Aug 12 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SIERRA COUNTY
THROUGH 315 PM MDT...

At 254 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Poverty Creek, moving south at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Poverty Creek and Portions of the Aldo Leopold Wilderness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3322 10767 3324 10800 3335 10800 3348 10792
      3348 10775
TIME...MOT...LOC 2054Z 005DEG 9KT 3342 10785

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DENNHARDT
Special weather statement, Aug 12, 2:29 PM MST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service El Paso TX
329 PM MDT Tue Aug 12 2025

NMZ403-425-426-122200-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Region Highlands/Black Range NM-
Central Grant County/Silver City Area NM-
329 PM MDT Tue Aug 12 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GRANT COUNTY THROUGH 400
PM MDT...

At 328 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Bayard, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hurley, Bayard, Cobre, Pinos Altos, Hanover, Santa Clara, Fort
Bayard, and Arenas Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3276 10825 3285 10823 3283 10802 3266 10815
TIME...MOT...LOC 2128Z 297DEG 7KT 3280 10820

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DENNHARDT
Special weather statement, Aug 12, 2:51 PM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service El Paso TX
351 PM MDT Tue Aug 12 2025

NMZ401-426-122215-
Upper Gila River Valley NM-
Southern Gila Region Highlands/Black Range NM-
351 PM MDT Tue Aug 12 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL GRANT COUNTY
THROUGH 415 PM MDT...

At 351 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Buckhorn, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Buckhorn, Aldo Leopold Vista, and Portions of the Gila Wilderness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3321 10870 3315 10846 3296 10875 3321 10894
TIME...MOT...LOC 2151Z 297DEG 12KT 3315 10873

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DENNHARDT
Local storm report, Aug 12, 4:14 PM MST, 21 minutes before
Preliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
514 PM MDT Tue Aug 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     Rain             4 S Silver City         32.72N 108.26W
08/12/2025  M2.10 Inch       Grant              NM   Trained Spotter

&&

TSB

The radar

The El Paso radar (KEPZ), 181 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

2 dust storm, 1 thunderstorm wind. Local standard time, as filed.

Dust Storm, Southwest Desert/Lower Gila River Valley

When
August 12, 4:35 PM MST to 5:00 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Reported by
Department of Highways
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

A NMDOT sensor on the Lordsburg Playa recorded visibilities under a quarter mile. An amateur radio operator also reported visibilities of about 5 feet on the playa as well.

Dust Storm, Southwest Desert/Mimbres Basin

When
August 12, 4:35 PM MST to 5:00 PM MST
Where
Southwest Desert/Mimbres Basin forecast zone
Reported by
ASOS
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The Deming ASOS reported visibilities of a quarter mile.

Thunderstorm Wind, Hidalgo

When
August 12, 4:43 PM MST to 4:45 PM MST
Where
Hidalgo County, 3.47 mi NNE of Mondel
Measured
62 kt (71 mph) measured gust
Reported by
Department of Highways
Coordinates
32.293, -108.870

A NMDOT site on the Lordsburg Playa recorded a peak wind gust of 71 mph.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2025Every state in 2025This day in weather historyWarnings in New Mexico, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290132, 1290133, 1290131.